Increased risk of aminoglycoside-induced hearing loss in MDRTB patients with HIV coinfection

Research output: Contribution to journalArticle

Abstract

Setting: A high proportion of individuals with multidrug-resistant tuberculosis (MDR-TB) develop permanent hearing loss due to ototoxicity caused by injectable aminoglycosides (AGs). The prevalence of AG-induced hearing loss is greatest in tuberculosis (TB) and human immunodeficiency virus (HIV) endemic countries in sub-Saharan Africa. However, whether HIV coinfection is associated with a higher incidence of AG-induced hearing loss during MDR-TB treatment is controversial. Objective : To evaluate the impact of HIV coinfection on AG-induced hearing loss among individuals with MDR-TB in sub-Saharan Africa. Design: This was ameta-analysis of articles published in PubMed, Embase, Scopus, Cumulative Index to Nursing and Allied Health Literature, Web of Science, Cochrane Review, and reference lists using search terms 'hearing loss', 'aminoglycoside', and 'sub-Saharan Africa'. RE SULT S : Eight studies conducted in South Africa, Botswana and Namibia and published between 2012 and 2016 were included. As the included studies were homogeneous (χ2 = 8.84, df = 7), a fixed-effects model was used. Individuals with MDR-TB and HIV coinfection had a 22% higher risk of developing AG-induced hearing loss than non-HIV-infected individuals (pooled relative risk 1.22, 95%CI 1.10-1.36) during MDR-TB treatment. Conclusion: This finding is critical for TB programs with regard to the expansion of injectable-sparing regimens. Our findings lend credibility to using injectable-sparing regimens and more frequent hearing monitoring, particularly in resource-limited settings for HIV-coinfected individuals.

Original languageEnglish (US)
Pages (from-to)667-674
Number of pages8
JournalInternational Journal of Tuberculosis and Lung Disease
Volume22
Issue number6
DOIs
StatePublished - Jun 1 2018

Keywords

  • Metaanalysis
  • Ototoxicity
  • Sub-Saharan Africa

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Infectious Diseases

Fingerprint Dive into the research topics of 'Increased risk of aminoglycoside-induced hearing loss in MDRTB patients with HIV coinfection'. Together they form a unique fingerprint.

  • Cite this